Alert archive / Maine / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 67, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Aug 12, 2017, 8:28 PM EDT for Franklin County, Oxford County, Somerset County, Maine. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2017, 8:28 PM EDT (00:28 UTC)
- Expired
- Aug 12, 2017, 9:30 PM EDT
- In force
- 62 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Franklin County, ME, Oxford County, ME, Somerset County, ME
The radar
The Portland,ME radar (KGYX), 146 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 0.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 692 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
152
WUUS51 KGYX 130028
SVRGYX
MEC007-017-025-130130-
/O.NEW.KGYX.SV.W.0067.170813T0028Z-170813T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gray ME
828 PM EDT SAT AUG 12 2017
The National Weather Service in Gray Maine has issued a
* Severe Thunderstorm Warning for...
North central Oxford County in western Maine...
West central Somerset County in west central Maine...
Central Franklin County in western Maine...
* Until 930 PM EDT
* At 828 PM EDT, severe thunderstorms were located along a line
extending from 8 miles south of Coburn Gore to 12 miles southwest
of Eustis to 9 miles west of Rangeley, moving east at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees, and power lines.
* Locations impacted include...
Eustis, Rangeley, Kingfield, Carrabassett Valley, Dallas
Plantation, Caratunk Plantation, Dead River, Tim Pond, Carrying
Place, Bigelow, Davis, Mount Abram, Highland Plantation, Alder
Stream, Wyman, Coplin Plantation, Stetsontown, Pierce Pond, West
Fork Plantation and Jim Pond.
This also includes...
Sugarloaf Mountain, Crocker Mountain, The Bigelows, West Carry
Pond, and Mount Abraham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4547 6999 4521 6995 4493 7022 4495 7089
4513 7081 4528 7083
TIME...MOT...LOC 0028Z 261DEG 33KT 4526 7074 4514 7071 4499 7084
HAIL...0.88IN
WIND...60MPH
$$
Marine1 follow-up statement
906
WWUS51 KGYX 130108
SVSGYX
Severe Weather Statement
National Weather Service Gray ME
908 PM EDT SAT AUG 12 2017
MEC017-130117-
/O.CAN.KGYX.SV.W.0067.000000T0000Z-170813T0130Z/
Oxford ME-
908 PM EDT SAT AUG 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL OXFORD COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4545 7005 4520 7001 4493 7022 4498 7062
4513 7054 4531 7061
TIME...MOT...LOC 0107Z 261DEG 28KT 4528 7049 4516 7043 4503 7048
$$
MEC007-025-130130-
/O.CON.KGYX.SV.W.0067.000000T0000Z-170813T0130Z/
Somerset ME-Franklin ME-
908 PM EDT SAT AUG 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR WEST CENTRAL SOMERSET AND CENTRAL FRANKLIN COUNTIES...
At 907 PM EDT, severe thunderstorms were located along a line
extending from near Eustis to 11 miles northwest of Carrabassett
Valley to 9 miles northeast of Rangeley, moving east at 30 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees, and power lines.
Locations impacted include...
Eustis, Kingfield, Carrabassett Valley, Dallas Plantation, Dead
River, Carrying Place, Bigelow, Mount Abram, Wyman, Coplin
Plantation, Pierce Pond, Jim Pond, Flagstaff, King And Bartlett,
Redington, Highland Plantation, Lang, Johnson Mountain, Kibby and
West Fork Plantation.
This also includes...
Sugarloaf Mountain, Crocker Mountain, The Bigelows, West Carry
Pond, and Mount Abraham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4545 7005 4520 7001 4493 7022 4498 7062
4513 7054 4531 7061
TIME...MOT...LOC 0107Z 261DEG 28KT 4528 7049 4516 7043 4503 7048
HAIL...0.88IN
WIND...60MPH
$$
MarineWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 6:39 PM EDT, 1 hour 49 minutes earlier.
Area forecast discussion, Aug 12, 6:39 PM EDT, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service Gray ME 639 PM EDT Sat Aug 12 2017 .SYNOPSIS... Low pressure will drag a trailing cold front through New England Sunday morning. This will bring a few rounds of showers and thunderstorms...before drier air works back into the region on Sunday. Quiet and mild weather is expected for Monday and Tuesday of next week with high pressure centered south of the region. A cold front will move through northern New England late Tuesday into Wednesday followed by a ridge of high pressure. Low pressure will approach from the Great Lakes late Thursday into Friday. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... 630 pm Update: A line of organized strong convection has developed N-S from easter NY and is now moving into VT. It will move into NH this evening so increased POPs across that area. Some of the storms are rather strong so will continue the enhanced wording for possible strong gusty winds and small hail with some of the storms through about 02z. Later this evening most of the activity should diminish. Previous Discussion: Southerly flow ahead of an approaching cold front will keep humid conditions in place across northern New England tonight. Expect some fairly widespread valley fog to develop after dark as well. Thunderstorm potential this afternoon and evening will be best over the mountains and western New Hampshire. Current activity over New York state will take some time to work it's way eastward this afternoon. As the upper level support begins to move eastward, expect storms to become more numerous over our CWA. As mentioned in the previous discussion, it looks like at best the storms should have around 1000j/kg of CAPE to work with. Expect primary threat to be gusty winds and perhaps some small hail. There could be one or two isolated severe cells, but convection should primarily remain below severe limits. Storms should be moving quick enough also that flash flooding concerns should be limited. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/... Cold front will move across the region with some residual showers and isolated thunderstorms possible over the mountains. Most locations should be dry though. Expect high temperatures to climb into the upper 70s to mid 80s. Drier air doesn't move into the region until Sunday night. As dewpoints drop Sunday night, so will overnight temperatures. Pretty much everyone should see overnight lows in the 50s. && .LONG TERM /MONDAY THROUGH SATURDAY/... The models are in decent agreement on the long wave pattern through late next week. An omega block will be centered across the Canadian Prairies with the eastern anchor trough over eastern Canada and New England. As we head through the extended period... the numericals begin to break down the block with timing and strength differences adding increased uncertainty to sensible weather details after mid week. In the dailies...weak ridging should provide quiet weather Monday into Tuesday. Late Tuesday and Tuesday night....a cold front will drop south across the area followed by a ridge of high pressure. Low pressure approaches from the Great Lakes late Thursday into Friday. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... Short Term... Expect primarily VFR conditions. However, valley fog will drop favored TAF locations to IFR/LIFR conditions tonight. Conditions should improve rapidly tomorrow after sunrise and VFR conditions should prevail for the remainder of the short term. Long Term... Tue PM - Wed AM...areas of MVFR in -shra/-tsra. && .MARINE... Short Term... No flags expected. Long Term... Mon and Wed...Winds and seas may briefly approach small craft outside the bays. && .EQUIPMENT... The weather radar at Gray (GYX) will be down for maintenance for approximately two to three days, beginning August 13th. During that time technicians will be installing important upgrades. This work has been scheduled to minimize any potential impacts to office operations. During the outage, radar coverage is available from adjacent radar sites including Burlington-Vermont (KCXX), Taunton- Massachusetts (KBOX), and Hodgdon-Maine (KCBW). Also, the radar at Albany (KENX) suffered a failure last night (Friday night) that has been attributed to azimuthal motor/gear issues. It is expected to be down through early next week. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...None. && NEAR TERM...Marine SHORT TERM...Marine
Hazardous weather outlook, Aug 12, 2:54 PM EDT, 5 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 254 PM EDT Sat Aug 12 2017 MEZ007-012-018>020-023>025-NHZ001>015-131900- Northern Oxford-Southern Oxford-Interior York-Interior Cumberland- Androscoggin-Coastal York-Coastal Cumberland-Sagadahoc-Northern Coos- Southern Coos-Northern Grafton-Northern Carroll-Southern Grafton- Southern Carroll-Sullivan-Merrimack-Belknap-Strafford-Cheshire- Eastern Hillsborough-Interior Rockingham-Coastal Rockingham- Western And Central Hillsborough- 254 PM EDT Sat Aug 12 2017 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. An approaching cold front will be the focus for showers and thunderstorms this afternoon and evening. Some of the stronger storms may contain gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ008-009-013-014-021-022-026>028-131900- Northern Franklin-Central Somerset-Southern Franklin- Southern Somerset-Kennebec-Interior Waldo-Lincoln-Knox-Coastal Waldo- 254 PM EDT Sat Aug 12 2017 This Hazardous Weather Outlook is for south central Maine, west central Maine and western Maine. .DAY ONE...This Afternoon and Tonight. An approaching cold front will be the focus for showers and thunderstorms this afternoon and evening. Some of the stronger storms may contain gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered strong thunderstorms with gusty winds and small hail will be possible on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-131900- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 254 PM EDT Sat Aug 12 2017 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 12, 6:11 PM EDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Gray ME
611 PM EDT SAT AUG 12 2017
MEZ007-NHZ001-122245-
Northern Oxford-Northern Coos-
611 PM EDT SAT AUG 12 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN OXFORD AND NORTHEASTERN
COOS COUNTIES...
At 610 PM EDT, a strong thunderstorm was located 18 miles northeast
of Pittsburg, or 19 miles west of Coburn Gore, moving northeast at 45
mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Pittsburg, Bowmantown, Parmachenee and Oxbow.
This also includes...
Third Connecticut Lake.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Gray Maine.
LAT...LON 4533 7098 4534 7096 4531 7092 4528 7092
4525 7089 4524 7090 4511 7144 4524 7139
4523 7139 4525 7136 4527 7136 4530 7130
4529 7127 4525 7123 4524 7115 4530 7110
4531 7103 4532 7100 4535 7101
TIME...MOT...LOC 2210Z 238DEG 41KT 4528 7119
MarineSpecial weather statement, Aug 12, 6:43 PM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Gray ME
643 PM EDT SAT AUG 12 2017
MEZ007-008-122315-
Northern Oxford-Northern Franklin-
643 PM EDT SAT AUG 12 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OXFORD AND
NORTHWESTERN FRANKLIN COUNTIES...
At 643 PM EDT, a strong thunderstorm was located 10 miles southwest
of Coburn Gore, moving east at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Coburn Gore, Oxbow, Alder Stream, Parmachenee, Chain Of Ponds,
Bowmantown, Massachusetts Gore, Seven Ponds, Merrill Strip, Tim Pond
and Stetsontown.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Gray Maine.
LAT...LON 4545 7066 4541 7075 4538 7065 4520 7063
4518 7104 4531 7108 4531 7102 4535 7101
4534 7096 4531 7092 4524 7090 4524 7084
4526 7085 4537 7080 4540 7082 4543 7080
4542 7075 4545 7068 4548 7070 4549 7067
TIME...MOT...LOC 2243Z 254DEG 24KT 4526 7095
MarineSpecial weather statement, Aug 12, 7:20 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Gray ME
720 PM EDT SAT AUG 12 2017
MEZ008-009-130000-
Northern Franklin-Central Somerset-
720 PM EDT SAT AUG 12 2017
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL SOMERSET AND
NORTHWESTERN FRANKLIN COUNTIES...
At 720 PM EDT, a strong thunderstorm was located 9 miles southeast of
Coburn Gore, moving east at 35 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Jackman, Eustis, Coburn Gore, Pierce Pond, Skinner, Jim Pond, Kibby,
Upper Enchanted, Flagstaff, Massachusetts Gore, Seven Ponds, King And
Bartlett, Attean, Alder Stream, Hobbstown, Chain Of Ponds, Tim Pond,
Merrill Strip, Stetsontown and Bigelow.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Gray Maine.
LAT...LON 4562 7024 4523 7007 4517 7075 4534 7080
4540 7069 4539 7067 4538 7066 4538 7064
4540 7064 4540 7062 4541 7063 4543 7063
TIME...MOT...LOC 2320Z 258DEG 31KT 4528 7067
MarineSpecial weather statement, Aug 12, 7:31 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Gray ME
731 PM EDT SAT AUG 12 2017
MEZ007-NHZ001-130000-
Northern Oxford-Northern Coos-
731 PM EDT SAT AUG 12 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN OXFORD AND
NORTHEASTERN COOS COUNTIES...
At 730 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 16 miles north of Pittsburg to near
Averill. Movement was east at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Colebrook, Pittsburg, Canaan, Dixville, Clarksville, Parmachenee,
Bowmantown, Stewartstown, Lynchtown and Oxbow.
This also includes...
First Connecticut Lake, Coleman State Park, Lake Francis State
Park, Magalloway Mountain, and Second Connecticut Lake.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Gray Maine.
LAT...LON 4533 7098 4534 7096 4530 7091 4491 7120
4493 7151 4500 7154 4501 7147 4502 7150
4507 7150 4512 7143 4517 7143 4529 7127
4528 7127 4525 7123 4524 7115 4530 7110
4531 7102 4532 7100 4535 7101
TIME...MOT...LOC 2330Z 254DEG 31KT 4528 7126 4497 7166
MarineSpecial weather statement, Aug 12, 7:56 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Gray ME
756 PM EDT SAT AUG 12 2017
MEZ007-008-NHZ001-130045-
Northern Oxford-Northern Franklin-Northern Coos-
756 PM EDT SAT AUG 12 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN OXFORD...
WEST CENTRAL FRANKLIN AND NORTHEASTERN COOS COUNTIES...
At 755 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 15 miles southwest of Coburn Gore to 15
miles east of Pittsburg to near Dixville. Movement was east at 25
mph.
Winds in excess of 40 mph and dime size hail are possible with these
storms.
Locations impacted include...
Colebrook, Coburn Gore, Rangeley, Dixville, Pittsburg, Columbia,
Clarksville, Upper Cupsuptic, Davis, Lynchtown, Chain Of Ponds,
Bowmantown, Lincoln Plantation, Lower Cupsuptic, Stetsontown,
Adamstown, Massachusetts Gore, Seven Ponds, Oxbow and Parkertown.
This also includes...
Dixville Notch State Park and Magalloway Mountain.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Gray Maine.
LAT...LON 4538 7064 4511 7066 4482 7101 4486 7141
4508 7118 4528 7111 4533 7095 4531 7092
4528 7092 4524 7090 4523 7086 4524 7084
4526 7085 4530 7081 4532 7080 4534 7082
4537 7080 4540 7072
TIME...MOT...LOC 2355Z 263DEG 22KT 4525 7107 4508 7108 4490 7129
MarineSpecial weather statement, Aug 12, 8:18 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Gray ME
818 PM EDT SAT AUG 12 2017
NHZ001-130045-
Northern Coos-
818 PM EDT SAT AUG 12 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL COOS COUNTY...
At 818 PM EDT, strong thunderstorms were clustered over Colebrook,
moving east at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Colebrook, Dixville, Lemington, Bloomfield, Columbia, Clarksville and
Stewartstown.
This also includes...
Dixville Notch State Park and Coleman State Park.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Gray Maine.
LAT...LON 4484 7155 4485 7156 4486 7155 4487 7153
4491 7150 4493 7151 4494 7152 4502 7134
4481 7124 4479 7157 4482 7158
TIME...MOT...LOC 0018Z 251DEG 19KT 4486 7153
MarineThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 9:52 PM EDT | Special Weather Statement | GYX | Oxford | 23 min |
| Aug 12, 11:02 PM EDT | Special Weather Statement | GYX | Franklin | 43 min |
| Aug 13, 12:38 PM EDT | Special Weather Statement | GYX | Waldo | 37 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.